Flashcards in Clinical Toxicology Deck (12)
When is enhanced elimination (activated charcoal every 4hrs) indicated?
Overdose of: carbamazepine, dapsone, phenobarbital, quinine, theophylline
For what drugs is gastric lavage (requiring endotracheal intubation) indicated?
Iron and lithium overdose
When is activated charcoal administration indicated?
Overdose of (within 1hr of ingestion)
What levels of aspirin consumption can cause toxicity?
o <125mg/kg – unlikely to have severe toxicity
o >500mg/kg – possibly fatal
Describe the presentation of aspirin overdose
• initial respiratory alkalosis (hyperventilation) followed by severe metabolic acidosis
o Nausea, vomiting, hypoglycaemia, hyperpyrexia, non-cardiogenic pulmonary oedema, coma
Explain how you would manage aspirin overdose
o If there is metabolic acidosis or levels >500g/L = give sodium bicarbonate (50-100mmol), aim urine pH to be 7.5-8.5 and blood pH <7.55
o If levels are >700mg/L OR there is coma, seizures, pulmonary oedema or renal failure , consider haemodialysis
Describe how TCA overdose may present
o Anti-muscarinic: confusion, agitation, dry skin, hyperthermia, thirst, dry mouth, tachycardia, urinary retention
o Sodium channel blockade: broad QRS, arrhythmia (any)
o CNS effects: confusion, delirium, seizures, myoclonus
Explain the management of TCA (amitriptyline) overdose
If acidotic or QRS is widening – give IV sodium bicarbonate
What's the toxic dose of paracetamol?
Toxic dose: normally >150mg/kg in 24hr
Explain the management of paracetamol overdose
> 0-8hrs after ingestion - measure paracetamol level as soon after 4hr post-ingestion, if above nomogram give full treatment of acetyl-cysteine
> 8-24hrs later - give full treatment of N-acetylcysteine and stop if below treatment line after measuring levels
> >24hrs - give full treatment of N-acetylcysteine if jaundiced or have liver tenderness otherwise monitor
> If paracetamol overdose was staggered over 1 hour, give full treatment
How does N-acetylcysteine work in the treatment of paracetamol overdose?
Replenishing the body stores of the antioxidant glutathione. This then reacts with the toxic NAPQI metabolite from paracetamol so that it doesn’t damage cells and can be safely excreted.